Hail, Leavenworth
- When
- March 13, 6:12 PM CST to 6:14 PM CST
- Where
- Leavenworth County, 1.15 mi SSW of Linwood
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.984, -95.037
Quarter size hail reported just south of Linwood.
Around 7 pm on March 13, a supercell developed west of Kansas City across the Kansas side suburbs, dropping massive hail across portions of Johnson and Wyandotte Counties. Additional storms developed through the evening hours, producing more hail across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Around 7 pm on March 13, a supercell developed west of Kansas City across the Kansas side suburbs, dropping massive hail across portions of Johnson and Wyandotte Counties. Additional storms developed through the evening hours, producing more hail across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 13, 5:34 PM CST, 38 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 634 PM CDT Wed Mar 13 2024 .KEY MESSAGES... - Widespread thunderstorms (70-90+%) this evening into the overnight. There is an enhanced risk (30-44%) of severe storms. 2+ inch hail, 60-70 mph wind gusts, an isolated tornado, and locally heavy rainfall that may lead to flash flooding are all possible with this activity. - Scattered to widespread thunderstorms (40-70%) tomorrow. Storms may be ongoing from overnight activity and that will greatly influence location, coverage, intensity of subsequent severe thunderstorm potential. There is a slight risk (15-29%) of severe thunderstorms. Hail up to golf ball size, 60 mph wind gusts are the primary concerns. && .DISCUSSION... Issued at 311 PM CDT Wed Mar 13 2024 Water vapor imagery with 500mb heights plotted shows a trough digging into the Southwest. A strong upper-level jet, with the left front quadrant of that jet, will be nosing into southeastern KS and southwestern MO with diffluent flow developing over northeastern KS and northwestern MO. At the surface, a low pressure area will move from southwestern KS eastward as the evening and overnight progresses. A warm front extends eastward from this surface low and will slowly lift northward and essentially split the forecast area in half from west to east by this evening, settling in the vicinity of the Missouri River. The location of this warm front will need to watched closely as the greatest potential for tornadoes will exist in its vicinity. Additionally, very strong 0-3km CAPE values will reside along and just south of the warm front. That will give the potential to rapidly stretch any updraft that will be in the vicinity of the warm front. Also, the low-level jet is expected to increase significantly approaching 00Z and later and will nose into the warm front. This will lead to greatly enhanced low-level helicity values along and south of the warm front and given the strong instability and high shear, lead to a several hour window when tornadoes are more likely. Given the anticipated location of the warm front, this puts the KC Metro at risk for this potential. The tornado potential will diminish with time as the boundary layer stabilizes as the evening progresses. As storms move north of the warm front, the environment will become elevated and thus diminish/ eliminate the tornado potential. However, steep lapse rates will remain and with continued strong shear will lead to elevated supercells with very large hail possible. With coverage of storms north of the warm front expected to become widespread, along with the the potential for training storms, locally heavy rainfall and flooding will also be concern overnight. Storms congeal into one or more clusters across northern MO overnight and how those storms evolve will have a large influence on how tomorrow's severe potential will evolve. The most likely scenario is that the storms across northern MO will drop an outflow boundary southward and that boundary then acts as the low-level focus for renewed convection later tomorrow morning or into the early afternoon in our eastern zones. The best upper-level support will have shifted to the east but eastern sections of the forecast area may reside in the right rear quadrant of an upper-level speed max. And with the potential for 1000-1500 J/kg MLCAPE and strong shear, will lead to the risk of severe storms in our eastern zones during the afternoon hours. Beyond Thursday, dry weather conditions are expected. Models develop a Rex block over the western third of the US with our area generally between the south subtropical jet and the polar jet. This will help keep the weather quiet through much of next week. Temperatures will be cooler compared to the last few days as well given the pattern. A stronger trough will dive across the eastern half of the US early next week and that will lead to temperatures trending closer to normal Sunday and Monday before warming back above normal by mid week. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 625 PM CDT Wed Mar 13 2024 For the 00Z TAF cycle, a warm front is lifting north across the Kansas-Missouri stateline, currently having just moved north of the KMCI terminal. The first 7 hours of the TAF are based on expected thunderstorm development along the lifting front this evening. Once the activity gets going this evening storms will fill in and the TAF will need updating. Otherwise, expect the activity to slowly shift north overnight. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...CDB AVIATION...Cutter
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 329 AM CDT Wed Mar 13 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-140830- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 329 AM CDT Wed Mar 13 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms are forecast late this afternoon and will continue through the evening. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional strong to severe thunderstorms are possible Thursday afternoon. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The Pleasant Hill radar (KEAX), 70 km away, was scanning. The volume nearest the first event began at 00:10 UTC.
25 hail, 4 thunderstorm wind. Local standard time, as filed.
Quarter size hail reported just south of Linwood.
Quarter size hail reported near intersection of Highway 10 and Edgerton Road just WSW of De Soto.
Quarter size hail reported in De Soto.
Quarter size hail reported just north of De Soto in southern Leavenworth County.
Photo on social media of half dollar sized hail on western side of Lenexa near Shawnee Mission Park.
Tennis ball sized hail reported near the intersection of Shawnee Mission Parkway and Monticello Road.
Ping pong sized hail reported near 167th Street and Coffin Rd WNW of Fort Leavenworth.
Hail larger than baseballs (3.5) measured near W 55th Street and KS Highway 7.
Photo of golf ball sized hail in Bonner Springs.
Photo of two inch diameter hail just west of Edwardsville.
Golf ball sized hail at the Kansas Speedway.
Golf ball sized hail at the Kansas Speedway.
Photo of baseball sized hail along Shawnee Mission Parkway near Midland Drive.
Downed power lines and power outages near the Kansas Speedway.
Two inch hail and broken windshields at Shawnee Mission Parkway near Lackman Drive.
Tennis ball sized hail in Edwardsville.
Tennis ball sized hail in Edwardsville.
Ping pong ball sized hail reported near Leavenworth Rd and 99th Street.
Half dollar sized hail reported north of Kansas Speedway.
Golf ball sized hail reported east of the Legends.
Downed power lines and trees near Argentine Blvd.
Golf ball sized hail reported in Strawberry Hill neighborhood of Kansas City, KS.
Wind damage reported to a residence in Kansas City, KS.
Downed trees and wires near Tenny Avenue.
Photo of tennis ball sized hail in Wathena.
Quarter size hail was reported south of Farmington.
Quarter size hail was reported in Springdale.
Quarter size hail was reported on the north side of Leavenworth.
Quarter sized hail covering the ground near K-92 and 195th Street west of Leavenworth.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1156562, 1156563, 1156564, 1156565, 1156567, 1156568, 1156566, 1156569, 1156570, 1156571, 1156572, 1156575, 1156573, 1156576, 1156574, 1168757, 1168761, 1168754, 1168755, 1168756, 1168762, 1168763, 1168764, 1168765, 1168766, 1168767, 1168768, 1168779, 1168780.